Hail, Little River
- When
- March 14, 4:15 PM CST
- Where
- Little River County, 0.66 mi WNW of Alleene
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.772, -94.261
Ping pong ball size hail fell in the Alleene community.
A longwave trough ejected east across the Plains during the afternoon of March 14th, with an attendant cold front shifting southeast into Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the evening hours. Scattered showers and thunderstorms developed during the late afternoon through the evening hours along and just behind this front, with adequate instability aloft…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A longwave trough ejected east across the Plains during the afternoon of March 14th, with an attendant cold front shifting southeast into Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the evening hours. Scattered showers and thunderstorms developed during the late afternoon through the evening hours along and just behind this front, with adequate instability aloft contributing to an isolated severe thunderstorm developing over Little River County, Arkansas, where ping pong ball size hail fell near the Alleene community. This storm quickly weakened although other scattered showers and thunderstorms continued to develop and shift southeast across the remainder of Southwest Arkansas through the evening with the frontal passage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 14, 1:52 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 252 PM CDT Sun Mar 14 2021 .SHORT TERM.../This Afternoon through Tomorrow Night/ The southern end of the cold front which connects into a big Front Range / High Plains storm system is only slowly plodding eastward through the Four State Region currently. The front is expected continue advancing east/southeastward through the night and eventually hang up and wash out near the southeastern border of the forecast area tomorrow. The air mass ahead of the front is only slightly unstable from the surface and poor lapse rates aloft and thermal capping will make it difficult for deep convection to occur in advance of the front. However, elevated convergence, warm air advection, and isentropic ascent just in the wake of the boundary will probably increase over the next handful of hours and result in scattered to numerous showers and embedded thunderstorms in a roughly 100 mile wide axis just in the wake of the advancing surface front. The Storm Prediction Center is still maintaining a MARGINAL risk for severe thunderstorms late this afternoon into this evening over the Arklamiss and in these areas it is not beyond the realm of possibility a few more vigorous storms near the actual boundary could root close enough to the surface to potentially result in locally damaging wind gusts (or even a stray tornado). But generally, the severe risk is something we will keep a close eye on, but hazardous weather (including flash flooding from pockets of locally heavy downpours) looks like a relatively low risk in most of the region this afternoon through tonight. Later tonight, locations across the west/northwest half of the area should clear out and the radiational cooling this provides may get pockets of patchy fog developing toward daybreak tomorrow. However, subtle dry air advection in these areas will also be a factor which will probably mitigate any major widespread fog concerns. Most locations will experience low temperatures tonight a little closer to average, although the stalling front toward central LA will hold readings up a bit more there. Tomorrow, expect the potential for lingering showers continuing near the stalling front in Central LA, but otherwise conditions should be mostly clear to partly cloudy and on the warm side. Blended guidance temperatures in western/northwestern zones were boosted 1 to 3 degrees because of good/deep anticipated mixing in the climatologically warm regime of southwesterly lower tropospheric flow in those areas. But at least in these areas conditions should be a lot less humid than has been the case over the past few days. Tomorrow night, the humid air mass temporarily shoved to the south by the current frontal progression will start to try to return north and could induce isolated to scattered showers and thunderstorms over the southeast third of zones after midnight. Instability in these areas should mainly be elevated in nature and severe weather is not currently anticipated with any late night activity. However, this we precede the start of an active period of potentially problematic weather conditions setting up for late Tuesday into Wednesday. /50/ .LONG TERM.../Tuesday through Sunday/ This long-term forecast can be described as the tale of two coins, with one coin being active weather, and the other being no weather. Over the course of the short-term, a cold front will push through the region, where it will become elongated and stall in our far SE zones. This stalled frontal boundary will be key in shower and thunderstorm development in our forecast period on Tuesday afternoon and into Wednesday. By Tuesday morning, the best chances for a showers or thunderstorms will be in our SE zones where the stalled front will currently reside. However, as the day progresses, this stalled front will begin retrograding north in the form of a warm front. It's this warm front, coupled with another strong ejecting low pressure, that will set the stage for a possible severe weather event starting as early as Tuesday night/Wednesday morning. It's during this timeframe that the trough begins to take its negative tilt, and a surface low begins pulling the warm front north, and a cold front east. The warm sector looks to destabilize very early on in this process, with CAPE values over 2000 J/Kg on some of the long- range guidance by early Wednesday morning. This instability will join favorable wind profiles, as well as potent 700-500mb lapse rates. This sets the stage for an "all modes" type of severe weather event across the Four-States region, that even has the possibility to support a strong tornado in our eastern zones, where some of the more favorable ejecting heights are located. Now, this event is far from a "slam dunk" and I would be doing everyone a disservice by not talking about what's holding this possible severe weather back, and there are a few. The first is the warm front itself. Considering higher instability values are dependent on the warm front pulling them farther north, a faster surface low progression would limit those values. Additionally, the entire Four-States region appears rather capped on Wednesday morning. If forcing is not strong enough to overcome this, then it will severely limit the amount of potential severe weather that we may see. Shear in the lower levels may also be an issue with this system. While 0-6km bulk shear values are screaming 70+ knots, the 0- 1km values barely reach 15knts. These values are decent, but not great, and values like this would not hurt tornado potential, but they wouldn't help them either. Lastly, storm mode and morning convection may be an issue as well. Some of the guidance favors an early AM squall line moving through, putting a damper on the afternoon rounds of convection. With all of the pros/cons weighed, the SPC has already introduced an Enhanced risk for severe weather for a lot of out neighboring offices, as well as a chunk of our eastern zones. The 15% "Slight Risk" even backs up all the way to the LA state line, getting many more of our counties and parishes. Beyond this frontal passage on Wednesday, look for upper-level ridging to build in, and dry conditions to remain the rest of this long-term. We will also see temperatures fall to more seasonal values as well. /44/ && .PREV DISCUSSION... /issued 100 PM CDT Sun Mar 14 2021/ AVIATION... MVFR conditions are anticipated along and behind a cold front slowly working through the region this afternoon through tonight with scattered to numerous showers and embedded thunderstorms affecting most TAF sites during this time range. Some pockets of IFR conditions are possible for an hour or two in the wake of the front this afternoon into this evening, but generally IFR conditions should not be widespread. Winds ahead of the front at the surface will be from the southeast at 10 to 15 mph and will temporarily turn to the west in the wake of the front, although these winds will become light in all areas tonight. We will have to watch out for some late night/early morning low clouds and fog around LFK after the rain clears to the east, but fog issues should not be widespread. Expect mainly VFR conditions tomorrow in the wake of the front with southwest winds by afternoon getting somewhat gusty at TYR/GGG/SHV/TXK. Otherwise, some rain and thunderstorm chances could begin returning to MLU/LFK/SHV areas by early Tuesday. /50/ && .PRELIMINARY POINT TEMPS/POPS... SHV 49 81 56 81 / 60 0 10 20 MLU 58 82 59 80 / 90 10 20 40 DEQ 43 77 48 76 / 50 0 0 0 TXK 48 78 53 77 / 70 0 0 10 ELD 49 81 52 79 / 90 0 10 20 TYR 48 79 56 80 / 10 0 0 10 GGG 47 80 55 79 / 40 0 0 20 LFK 48 84 61 81 / 40 0 10 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 50/44
Hazardous Weather Outlook National Weather Service Shreveport LA 1009 AM CDT Sun Mar 14 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-151515- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1009 AM CDT Sun Mar 14 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... A line of showers will continue moving into the region this morning, and gradually move across the rest of the area during the remainder of today. Additional thunderstorm development may be possible this afternoon, with some of these storms being potentially strong to severe. Damaging winds and isolated tornadoes will be the primary threats with any of this activity, .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms will return to the area Tuesday and gradually spread northward through Tuesday night ahead of another strong upper trough and cold front. Thunderstorms chances will continue into the day Wednesday as the front moves across the area. Some thunderstorms could be severe on Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated through tonight. 44
Special Weather Statement National Weather Service Shreveport LA 433 PM CDT Sun Mar 14 2021 OKZ077-142200- McCurtain OK- 433 PM CDT Sun Mar 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCCURTAIN COUNTY UNTIL 500 PM CDT... At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near Octavia, or 27 miles west of Mena, moving north at 60 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Smithville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3431 9461 3437 9487 3451 9484 3451 9452 TIME...MOT...LOC 2133Z 196DEG 61KT 3448 9470 19
Special Weather Statement National Weather Service Shreveport LA 515 PM CDT Sun Mar 14 2021 ARZ050-051-059-142300- Howard AR-Sevier AR-Little River AR- 515 PM CDT Sun Mar 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LITTLE RIVER...SEVIER AND CENTRAL HOWARD COUNTIES UNTIL 600 PM CDT... At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near Foreman, moving northeast at 60 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... De Queen, Dierks, Horatio, Foreman, Lockesburg, Winthrop, Ben Lomond, Oak Grove, Silver Ridge, Geneva, Central, Lebanon, Wallace, Arden, Provo and Bellview. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3417 9391 3358 9427 3366 9449 3428 9421 TIME...MOT...LOC 2215Z 204DEG 56KT 3373 9434 19
The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
1 hail. Local standard time, as filed.
Ping pong ball size hail fell in the Alleene community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939772.